Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 8, 1997, 4:32 PM CDT for Marshall County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 4:32 PM CDT (21:32 UTC)
- Expired
- Oct 8, 1997, 5:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 4:40 PM CDT | Thunderstorm Wind 50 | Bremen, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 082131 RRA
SVRTOP
KSC117-082220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED OCT 8 1997
* SEVERE THUNDERSTORM WARNING FOR
MARSHALL COUNTY - NORTHEAST KANSAS
* UNTIL 520 PM CDT
* SOME LOCATIONS AFFECTED
WATERVILLE
BLUE RAPIDS
MARYSVILLE
* AT 432 PM THE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
OF MARYSVILLE TO 10 MILES NORTHEAST OF CLAY CENTER MOVING
NORTHEAST AT 45 MPH.
* REPORTS
SHED BLOWN OVER AND TREES DOWN SOUTHWEST OF CLAY CENTER ABOUT
410 PM
DAMAGING WINDS ARE LIKELY. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS!
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:51 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 8, 2:51 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT WED OCT 8 1997 ...FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TEMPERATURES AND EARLY EVENING THUNDERSTORMS TODAY... 18Z SFC ANALYSIS SHOWED STRONG CDFNT EXTENDING FM LO PRES OVR ND ACRS CNTRL NEBRASKA AND NW KS INTO CNTRL CO. IMPRESSIVE DRY LINE AHEAD OF CDFNT WAS SEEN SURGING ENEWRD ACRS WRN KS AND SW NEB INTO THE TX PNHNDL. LO LVL MOIST AXIS WITH SFC DEW POINTS IN THE 60S STILL EVIDENT OVR ERN 1/2 KS. NEW TSTM DVLPMNT HAS OCCURRED PAST HR OR SO ACRS CNTRL KS VCNTY CONV ALG DRY LN AND ALONG LEADING EDGE OF STGR MID LVL CAA AND PVA. THIS SHOULD BE THE LAST LN OF PCPN WITH ONLY A SLGT CHC OF SVR AS EARLIER LN OF CONVCTN HAS STABILIZED AIRMASS SOMEWHAT. SATL LOOPS SHOW TIGHTLY WOUND VORT MX JUST NE OF GLD LIFTING NEWRD TOWARD NCENT NEB...MUCH LIKE MODEL SOLUTIONS. DRY SLOT SHOULD ALSO MAKE GOOD PROGRESS EWRD ACRS CWA ERLY TON WITH SKIES THEN BECOMING MCLR BY SUNSET. FEEL ANY TSTMS OVR ERN CWA WL PROBABLY EXIT RGN SHRTLY BEFORE 00Z. WITH H5 VORT MX LIFTING RAPIDLY NEWRD AND HGTS RISING BY 24 HRS...THIS SHOULD TAKE BULK OF MORE SIGNIFICANT LO CLDS BHND CDFNT AND STGR LO LVL CAA ACRS NEB. SOME CONCERN THAT MN TEMPS TON MAY BE A LITTLE COOLER THAN GUID SHOWS..ESP ACRS NCENT KS BUT STG MIXING IN LOW LVLS MAY SLOW DOWN TEMPS FROM FALLING TOO MUCH BELOW GUID. THU LOOKS LIKE A PLEASANT DAY WITH SFC/H85 HI PRES MOVING ACRS CWA TO GIVE SUNNY SKIES AND MILD AFTN TEMPS. LO LVL FLOW BEGINS TO RETURN TO THE S THU NITE INTO FRI ALONG WITH INCREASING DEW POINTS. GRIDDED DATA FROM AVN MODEL SHOWS H85 DEW POINTS RETURNING INTO THE 11 TO 13C RANGE BY 60 HRS WITH TEMPS OF 14 TO 16C OVER CWA. FEEL THAT SOME CLOUDS WILL ACCOMPANY LO LVL WAA IN RETURN FLOW...BUT LACK OF A GOOD LIFTING MECHANISM ALOFT AS H5 HGHTS RISE PRECLUDES ANY MENTION OF PCPN ATTM. GUID TEMPS THU NITE AND FRI LOOK A LITTLE LOW SO WL RAISE A FEW DEGS TO BE CLOSER TO H85 POTENTIAL TEMPS. IF MORE WIDESPREAD LO/MID CLDS DEVELOP IN WAA ZONE...THEN GUID MAY NOT BE TOO FAR OFF FOR FRI. .TOP...NONE. BARLOW
In the hours before
Special weather statement, Oct 8, 11:28 AM CDT, 5 hours 4 minutes before
KSZ008-009-020-021-034-035-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1129 AM CDT WED OCT 8 1997 ...A WIND ADVISORY CONTINUES THIS AFTERNOON FOR NORTH CENTRAL KANSAS... VERY STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER 40 MPH AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS. THE HIGHEST WINDS SHOULD OCCUR WHEN SKIES BECOME PARTLY SUNNY BY MID AFTERNOON...ALLOWING STRONGER WINDS ABOVE THE SURFACE TO BE BROUGHT DOWN TO THE GROUND. AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE WINDS ARE EXPECTED TO SHIFT INTO THE WEST THIS EVENING...THEN DIMINISH INTO THE 15 TO 20 MPH RANGE AFTER SUNSET. BARLOW
Special weather statement, Oct 8, 11:29 AM CDT, 5 hours 3 minutes before
KSZ008-009-020-021-034-035-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1129 AM CDT WED OCT 8 1997 ...A WIND ADVISORY CONTINUES THIS AFTERNOON FOR NORTH CENTRAL KANSAS... VERY STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER 40 MPH AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS. THE HIGHEST WINDS SHOULD OCCUR WHEN SKIES BECOME PARTLY SUNNY BY MID AFTERNOON...ALLOWING STRONGER WINDS ABOVE THE SURFACE TO BE BROUGHT DOWN TO THE GROUND. AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE WINDS ARE EXPECTED TO SHIFT INTO THE WEST THIS EVENING...THEN DIMINISH INTO THE 15 TO 20 MPH RANGE AFTER SUNSET. BARLOW
Special weather statement, Oct 8, 11:40 AM CDT, 4 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082240- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1141 AM CDT WED OCT 8 1997 STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON INTO THE EVENING. A FEW SEVERE THUNDERSTORMS MAY DEVELOP AFTER 3 PM ALONG A LINE FROM GRAND ISLAND NEBRASKA TO GREAT BEND...THEN MOVE RAPIDLY NORTHEASTWARD. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL TO ONE INCH IN DIAMTER AND STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE BETTER CHANCES TO SEE SEVERE THUNDERSTORMS WOULD BE OVER NORTH CENTRAL KANSAS. NORTHEAST KANSAS IS SOMEWHAT LESS LIKELY TO SEE SEVERE WEATHER. SYNOPSIS: A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL HELP DEVELOP THUNDERSTORMS OVER THE CENTRAL PLAINS THIS AFTERNOON AND EVENING. WINDS ALOFT AND SHEAR PROFILES FAVOR SQUALL LINE FORMATION WITH HAIL AND STRAIGHT LINE WINDS THE MAIN THREAT. BARLOW
Special weather statement, Oct 8, 11:41 AM CDT, 4 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082240- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1141 AM CDT WED OCT 8 1997 STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON INTO THE EVENING. A FEW SEVERE THUNDERSTORMS MAY DEVELOP AFTER 3 PM ALONG A LINE FROM GRAND ISLAND NEBRASKA TO GREAT BEND...THEN MOVE RAPIDLY NORTHEASTWARD. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL TO ONE INCH IN DIAMTER AND STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE BETTER CHANCES TO SEE SEVERE THUNDERSTORMS WOULD BE OVER NORTH CENTRAL KANSAS. NORTHEAST KANSAS IS SOMEWHAT LESS LIKELY TO SEE SEVERE WEATHER. SYNOPSIS: A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL HELP DEVELOP THUNDERSTORMS OVER THE CENTRAL PLAINS THIS AFTERNOON AND EVENING. WINDS ALOFT AND SHEAR PROFILES FAVOR SQUALL LINE FORMATION WITH HAIL AND STRAIGHT LINE WINDS THE MAIN THREAT. BARLOW
Special weather statement, Oct 8, 3:33 PM CDT, 59 minutes before
KSZ008-009-020-021-034-035-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT WED OCT 8 1997 ...A WIND ADVISORY CONTINUES UNTIL 7 PM FOR NORTH CENTRAL KANSAS... VERY STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS. THE WINDS WILL THEN BEGIN TO DIMINISH AROUND SUNSET INTO THE 15 TO 25 MPH RANGE. A COLD FRONT WILL THEN SHIFT THE WIND INTO THE WEST AROUND 10 PM WITH SPEEDS STILL REMAINING IN THE 15 TO 25 MPH RANGE UNTIL ABOUT MIDNIGHT OR 1 AM. AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE LOW WILL MOVE RAPIDLY NORTHEASTWARD OVERNIGHT...DIMINISHING THE WINDS OVER THE AREA. BARLOW
Special weather statement, Oct 8, 3:34 PM CDT, 58 minutes before
KSZ008-009-020-021-034-035-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT WED OCT 8 1997 ...A WIND ADVISORY CONTINUES UNTIL 7 PM FOR NORTH CENTRAL KANSAS... VERY STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS. THE WINDS WILL THEN BEGIN TO DIMINISH AROUND SUNSET INTO THE 15 TO 25 MPH RANGE. A COLD FRONT WILL THEN SHIFT THE WIND INTO THE WEST AROUND 10 PM WITH SPEEDS STILL REMAINING IN THE 15 TO 25 MPH RANGE UNTIL ABOUT MIDNIGHT OR 1 AM. AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE LOW WILL MOVE RAPIDLY NORTHEASTW`ARD OVERNIGHT...DIMINISHING THE WINDS OVER THE AREA. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:58 PM CDT | Tornado Warning | TOP | Morris | 47 min |
| Oct 8, 5:18 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 47 min |
| Oct 8, 5:44 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| Oct 8, 5:51 PM CDT | Tornado Warning | TOP | Pottawatomie | 49 min |
| Oct 8, 6:08 PM CDT | Tornado Warning | TOP | Jackson | 47 min |
| Oct 8, 6:15 PM CDT | Tornado Warning | TOP | Wabaunsee | 30 min |
| Oct 8, 6:30 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 50 min |
| Oct 8, 6:55 PM CDT | Tornado Warning | TOP | Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.